Iowa, 2007

Hail in Iowa, March 21, 2007

March 21, 2007 · NWS OAX · 2 events in 2 counties and zones

A broken line of severe thunderstorms formed along a cold front that moved across eastern Nebraska and western Iowa during the late afternoon and evening hours on March 21. Temperatures climbed into the 70s to around 80 degrees in advance of the front, and dew-points rose into the upper 50s to lower 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A broken line of severe thunderstorms formed along a cold front that moved across eastern Nebraska and western Iowa during the late afternoon and evening hours on March 21. Temperatures climbed into the 70s to around 80 degrees in advance of the front, and dew-points rose into the upper 50s to lower 60s. This provided the necessary instability to help touch off the severe thunderstorms. The storms produced mainly nickel to quarter size hail...although a few larger stones were reported in eastern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 21, 3:14 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 21, 3:14 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
414 PM CDT WED MAR 21 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY.
SHORT TERM CONCERNS WILL FOCUS ON SEVERE WEATHER DEVELOPMENT WITH
THE PASSAGE OF THE COLD FRONT TONIGHT.

THE 18Z OAX OUNDING REVEALED A CAP TO BE OVERCOME THIS AFTERNOON
AND CAPE OF NEARLY 1800 J/KG. THE LATEST SFC ANALYSIS HAD THE WIND
SHIFT THROUGH WAYNE AND OFK AND THE AREA OF LOW PRES NR OLU AND
YORK. THE AREA OF LOW PRES EXTENDED SOUTHWESTWARD INTO WRN KS WITH
THE DRYLINE NEAR HAYES KS. THE POTENTIAL FOR SEVERE STORMS WITH
LARGE HAIL DAMAGING WINDS AND ISOLD TORNADOES IS AHEAD OF AND
ALONG THE COLD FNT. LATEST SPC MESOSCALE ANALYSIS CONTINUES TO SHOW
LOW LCL HTS OF LESS THAN 1000M...CAPES AROUND 2000 J/KM AND BRN
SHEAR OF 30M2/S2...HOWEVER BRN SHEAR HAS BEEN INCREASING CLOSE TO
60M2/S2 ACRS SE NEB AND SW IA. RUC/NAM FCST SOUNDINGS SHOW THE
WEAKENING CAP LATE WITH AFTERNOON AND EVENING. CONTINUED TO
MENTION POTENTIAL FOR DAMAGING WINDS AND HAIL IN PRODUCTS AND
ISOLATED TORNADO THREAT IN HWO. WE ARE LACKING A WELL-DEFINED
SURFACE CIRCULATION. WITH THE FNT THRU THE NW HAVE DROPPED
MENTION OF TSRA THERE AND DROPPED MENTION ACRS THE NW HALF OF THE
CWA AFTER MIDNIGHT. NORTH WINDS AND DRIER DEWPOINTS SHOULD ALLOW
TEMPS TO DROP BACK INTO THE 30S N AND REMAIN IN THE UPR 40S S.

THE SFC FNT PUSHES TO THE S OF THE FCST AREA THU MORNING...HOWEVER
THE H85 FNT REMAINS DRAPED ACRS SRN NEB.  LEFT CHC FOR TSRA INTO
THUR AND THU NIGHT. THE SPLIT FLOW PATTERN CONTINUES AND THE
CLOSED LOW OVER BAJA WILL ALLOW THE MILD/MOIST SW FLOW ALOFT TO
CONTINUE. A STRONGER WAVE APPROACHES IN THE NRN FLOW
FRI/SAT AND THE CLOSED LOW BEGINS TO MOVE INTO THE ROCKIES WITH
THE GFS...BUT IS AN OPEN WAVE ON THE ECMWF...THUS CONTINUED TSRA
CHANCES INTO THE WEEKEND.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY.
THE STORM SYSTEM FROM SAT CONTINUES ACRS NEB SUNDAY AND THIS
NEGATIVELY TILTED SYSTEM COULD BRING SEVERE WEATHER WITH IT. THERE
IS A BREAK IN THE STORMY WEATHER MON AND EARLY TUES...HOWEVER A
STRENGTHENING LOW LEVEL JET AND A COLD FRONTAL PASSAGE MAY PRODUCE
SEVERE STORMS TUES/WED. LOOK FOR ABOVE NORMAL TEMPS WITH HIGHS IN
THE 60S AND 70S.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY
Hazardous weather outlook, Mar 21, 4:54 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
554 PM CDT WED MAR 21 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
554 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY AND
WILL CONTINUE INTO THE EVENING HOURS MAINLY SOUTHEAST OF A LINE
FROM AROUND SEWARD TO FREMONT TO MAPLETON. ISOLATED TORNADOES CANNOT BE
RULED OUT ESPECIALLY EARLY THIS EVENING. LOCALLY HEAVY RAINFALL
WILL ACCOMPANY THE STORMS.

THIS FRONT WILL CONTINUE TO PUSH SOUTHEAST ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR PARTS
OF EASTERN NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THURSDAY THROUGH FRIDAY NIGHT. ISOLATED LARGE HAIL
COULD BE PRODUCED THURSDAY NIGHT. THE THUNDERSTORMS WOULD BE THE
RESULT OF WARM MOIST AIR BEING LIFTED OVER THE SURFACE FRONT IN
KANSAS AND MISSOURI. A STRONG STORM SYSTEM WILL MOVE INTO THE
PLAINS THIS WEEKEND WITH THUNDERSTORMS POSSIBLE SATURDAY AND
SUNDAY. YET ANOTHER STORM SYSTEM WILL MOVE INTO THE PLAINS
WEDNESDAY. SEVERE STORMS WILL BE POSSIBLE WITH THESE STORM
SYSTEMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED FOR PARTS OF EASTERN NEBRASKA
INTO SOUTHWEST IOWA.

ZAPOTOCNY

In the hours before

Local storm report, Mar 21, 4:39 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
539 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 W FREMONT             41.44N 96.53W
03/21/2007  E1.00 INCH       DODGE              NE   PUBLIC

&&

DFOBERT
Local storm report, Mar 21, 4:41 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
541 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 NW WAHOO              41.25N 96.66W
03/21/2007  M0.88 INCH       SAUNDERS           NE   PUBLIC

&&

DFOBERT
Local storm report, Mar 21, 5:08 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
608 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             1 SW WAHOO              41.21N 96.63W
03/21/2007  M0.88 INCH       SAUNDERS           NE   PUBLIC

&&

DFOBERT

The radar

The Omaha radar (KOAX), 88 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Monona

When
March 21, 5:09 PM CST
Where
Monona County, Soldier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.980, -95.780

Hail, Mills

When
March 21, 7:15 PM CST
Where
Mills County, 1.56 mi E of Glenwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.050, -95.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11995, 11996.